Jump to content

Article:How do SSRIs cause sexual dysfunction?


Doberman
 Share

Recommended Posts

My Medication History:

Prozac 1999-2000

Celexa 2001=2002

Lexapro 10mg 2002-2007

Lexapro 20mg 2006-2008

Lexapro 10mg 2008-2011

Lexapro 20mg 2011-2014

 

My Withdrawal History:

7/29-8/5 15mg Lexapro

8/6-8/12 12.5mg Lexapro

8/13-      10mg Lexapro

Link to comment
Share on other sites

  • Moderator Emeritus

An interesting article Doberman. I've moved it to the 'in the media'  topic where we keep

articles together for people to browse. Thanks for posting it.

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment
Share on other sites

  • Administrator

A psychiatrist writing about sexual dysfunction is like a carpenter writing about atomic fusion. We have hammers, therefore nails must be involved.

 

It's pretty clear the author does not have a clue about the hormonal complexity of sexual response, and doesn't know how SSRIs cause sexual dysfunction.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

What do you think causes it Alto? Do you have ideas how to reduce the sexual side effects during tapering? I have heard of combining Wellbutrin with SSRIs but my doctor says he has not had success with patients he tried that with.

My Medication History:

Prozac 1999-2000

Celexa 2001=2002

Lexapro 10mg 2002-2007

Lexapro 20mg 2006-2008

Lexapro 10mg 2008-2011

Lexapro 20mg 2011-2014

 

My Withdrawal History:

7/29-8/5 15mg Lexapro

8/6-8/12 12.5mg Lexapro

8/13-      10mg Lexapro

Link to comment
Share on other sites

Just an anecdote, but I often use an ephedrine/caffiene stack for weight loss, and this typically gives me a high libido. Both ephedrine and Wellbutrin affect noradrenaline and dopamine levels. Perhaps the sexual side effects are related to these neurotransmitters.

 

I've also noticed increased libido and better orgasms from use of Maca root extract.

My Medication History:

Prozac 1999-2000

Celexa 2001=2002

Lexapro 10mg 2002-2007

Lexapro 20mg 2006-2008

Lexapro 10mg 2008-2011

Lexapro 20mg 2011-2014

 

My Withdrawal History:

7/29-8/5 15mg Lexapro

8/6-8/12 12.5mg Lexapro

8/13-      10mg Lexapro

Link to comment
Share on other sites

  • Administrator

The hormonal interplay involving sexual arousal and orgasm is extremely complex, like a full orchestra.

 

It cannot be pinned down to a few neurotransmitters -- merely the familiar limited quartet of serotonin, dopamine, norepinephrine, and GABA.

 

Psychiatric drugs are every bit as powerful as any hormonal supplementation, including steroids. When you boost one (or a few) of the hormones artificially, it affects every other hormone as the body tries to balance its functioning. This is a principle called homeostasis.

 

Psychiatric drugs force an artificial homeostasis. Some slight rebalancing somewhere causes up to 50% of people taking antidepressants to lose full sexual functioning. Some people develop post-SSRI sexual dysfunction the same way, the body's attempt to rebalance after the drug is removed causes malfunctions in some complex systems. Returning to healthy balance is a process that is very gradual and can take a long time.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy